Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at May 21, 2019, 2:37 PM CDT for Rush County, Kansas. It took effect at May 22, 2019, 2:42 PM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 2:37 PM CDT (19:37 UTC)
- In effect from
- May 22, 2019, 2:42 PM CDT
- Expired
- May 23, 2019, 11:12 AM CDT
- In force
- 21 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Rush County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Walnut Creek (KS) at Nekoma (RCNK1). The gauge peaked at 28.59 ft at May 24, 2019, 5:00 AM CDT.
- Action stage
- 26 ft
- Minor stage
- 29 ft
- Moderate stage
- 31 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07141780, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
904
WGUS43 KDDC 211937
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Serice Dodge City KS
237 PM CDT Tue May 21 2019
...The National Weather Service in Dodge City, Ks has issued a flood
warning for the following rivers in Kansas...
The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee
Counties.
The Walnut Creek Near NEKOMA affecting Rush County.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
&&
KSC083-145-220737-
/O.NEW.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
237 PM CDT Tue May 21 2019
The National Weather Service in Dodge City, Ks has issued a
* Flood Warning for
The Buckner Creek Near Burdett 7W.
* from Wednesday afternoon to Thursday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7
feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along
both banks of the Buckner Creek. For safety, move livestock away
from the immediate vicinity of the creek.
* * Flood history...This crest compares to a previous crest of 15.9
feet on July 8 2010.
&&
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
3815 9957 3810 9971 3806 9987
$$
KSC165-220737-
/O.NEW.KDDC.FL.W.0004.190522T1942Z-190523T1612Z/
/RCNK1.1.ER.190522T1942Z.190523T0600Z.190523T1012Z.NO/
237 PM CDT Tue May 21 2019
The National Weather Service in Dodge City, Ks has issued a
* Flood Warning for
The Walnut Creek Near NEKOMA.
* from Wednesday afternoon to Thursday morning.
* At 2:15 PM Tuesday the stage was 19.2 feet.
* Flood stage is 29.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow early afternoon and
continue to rise to near 29.7 feet by early Thursday morning.the
river will fall below flood stage by Thursday morning.
* Impact...At 30.0 feet...Many locations along Walnut Creek will be
up to one foot over flood stage as the creek approaches 30 feet.
&&
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949
$$1 follow-up statement
784
WGUS83 KDDC 220244
FLSDDC
Flood Statement
National Weather Service Dodge City KS
942 PM Wed May 22 2019
...The Flood Warning is cancelled for the following rivers in
Kansas...
The Walnut Creek Near NEKOMA affecting Rush County.
...The Flood Warning continues for the following rivers in Kansas...
The Medicine Lodge River Near Kiowa 2NE affecting Barber County.
...The Flood Warning continues for the following rivers in Kansas..
The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee
Counties.
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
The next statement will be issued Thursday morning.
&&
KSC007-221445-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-190523T1251Z/
/KIOK1.1.ER.190522T0224Z.190522T1800Z.190523T0651Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Medicine Lodge River Near Kiowa 2NE.
* At 9:30 PM Tuesday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet by
tomorrow early afternoon. The river will fall below flood stage
early Thursday morning.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the
surrounding countryside will begin when the river stage exceeds
11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3
1996.
&&
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
3726 9859 3726 9858 3710 9850
$$
KSC083-145-221445-
/O.CON.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Buckner Creek Near Burdett 7W.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7
feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along
both banks of the Buckner Creek. For safety, move livestock away
from the immediate vicinity of the creek.
* this crest compares to a previous crest of 15.9 feet on July 8
2010.
&&
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
3815 9957 3810 9971 3806 9987
$$
KSC051-220927-
/O.CON.KDDC.FL.W.0005.000000T0000Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning continues for
The Smoky Hill River Below Schoenchen 2E.
* At 9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
River in the vicinity of Schoenchen, as lowland flooding of
pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 11.4 feet on October 10
2018.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$
KSC165-220314-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-190523T1612Z/
/RCNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Tue May 21 2019
The Flood Warning is cancelled for
The Walnut Creek Near NEKOMA.
* At 9:15 PM Tuesday the stage was 21.1 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will crest below flood stage at 26.0 feet
tomorrow evening.
&&
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 1:03 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 21, 1:03 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 103 PM CDT Tue May 21 2019 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Tue May 21 2019 A strong upper level low pressure system was centered over northern New Mexico early this morning. A deep upper trough rotating around the southern quadrant of the low was becoming negatively tilted as it pushed out into west Texas. Through today, the upper low and trough complex will rotate out to the northeast across the central High Plains. A broad shield of rain and thunderstorms was spreading through western and central Kansas ahead of the upper low. This will continue to lift out through the area this morning and exit the forecast area shortly after sunrise. Fog that developed across the forecast area earlier this evening has been scoured out by the rain. Dense fog was spotty or off and on at that time. Some fog may redevelop in the wake of the rain but feel widespread dense fog is not too likely so will cancel the advisory. As the storm system lifts out this morning, surface low pressure and an associated warm front will also pull to the north. South to southwest winds will increase across the forecast area later this morning. A cold front will sweep southeast across the forecast area this afternoon behind the low. With a cold pool aloft over the area and some daytime heating, showers and thunderstorms are expected to redevelop later this morning and afternoon. MUCape values will generally be less than 1000 j/kg but with steep lapse rates and a fair amount of deep layer shear, especially toward central Kansas, a few of the storms could become severe with large hail and possibly a tornado. Conditions quiet down this evening as the upper system continues to pull away. With clearing skies and light winds, temperatures over western portions of the forecast area could very well drop into the mid/upper 30s. If dewpoints drop low enough, some areas of frost could develop. The next shift will need to monitor this for the possibility of a frost advisory. Wednesday will be considerably warmer and more pleasant with light winds. .LONG TERM...(Wednesday through Monday) Issued at 400 AM CDT Tue May 21 2019 The upper flow pattern will be conducive for showers and thunderstorms to develop over parts of the area nearly every day through the Memorial Day weekend. Thursday looks to be an active severe weather day as a strong shortwave trough and strong upper level jet lifts out from New Mexico across the central High Plains. A very unstable airmass along with strong deep layer shear will likely result in severe thunderstorms with the potential of large hail and a few tornadoes. Thunderstorm chances will likely continue nearly every day through the upcoming holiday weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue May 21 2019 A few showers and thunderstorms are possible through 00z as an upper level low passes during daytime heating. CIGS will continue to improve as drier air works into western Kansas with the gusty southwest winds. Expect winds to drop off by 00z. && .HYDROLOGY... Issued at 400 AM CDT Tue May 21 2019 Will keep the Flash Flood Watch intact through this morning as another round of rain moves through the area. There will be a chance for thunderstorms across central Kansas this afternoon. Rainfall rates and storm coverage should not be as great as Monday so the threat for flash flooding should diminish by this afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 38 77 59 / 90 30 0 40 GCK 56 36 74 54 / 80 10 0 30 EHA 57 40 77 52 / 80 10 0 30 LBL 61 43 79 58 / 40 10 0 30 HYS 60 38 71 55 / 100 30 0 30 P28 69 46 80 65 / 80 30 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 5:03 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Tue May 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locally heavy rain will move through central and parts of southwest Kansas this morning. There will be a threat for flooding with the rain. See the latest Flash Flood Watch product for additional details. Scattered thunderstorms are expected to redevelop this afternoon. A few of these storms could become severe with large hail, damaging wind and isolated tornadoes. The greatest threat for severe weather will be around central Kansas. Low temperatures tonight are expected to dip into the mid and upper 30s over far west central Kansas. Areas of frost will be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk * Freeze: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Scattered thunderstorms are expected to develop late Wednesday night into Thursday. Severe thunderstorms are expected with the greatest potential to the east of a Hays to Liberal line. Large hail, damaging winds, tornadoes and locally heavy rain will be possible. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Freeze: Elevated risk * Thursday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon east of Highway 83. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 21, 2:04 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 204 PM CDT Tue May 21 2019 KSZ044-045-063-064-211930- Finney KS-Hodgeman KS-Lane KS-Ness KS- 204 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 230 PM CDT... At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Kalvesta, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Finney, southwestern Ness, northwestern Hodgeman and southeastern Lane Counties. LAT...LON 3807 10021 3809 10044 3839 10043 3839 10001 TIME...MOT...LOC 1904Z 186DEG 26KT 3816 10032 JJOHNSON
Special weather statement, May 21, 2:12 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 212 PM CDT Tue May 21 2019 KSZ043-044-063-212000- Finney KS-Lane KS-Scott KS- 212 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 300 PM CDT... At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Friend, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Finney, southeastern Scott and southwestern Lane Counties. LAT...LON 3813 10044 3815 10074 3838 10075 3838 10043 TIME...MOT...LOC 1912Z 182DEG 14KT 3823 10062 JJOHNSON
Special weather statement, May 21, 2:18 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 218 PM CDT Tue May 21 2019 KSZ065-066-079-212015- Stafford KS-Pawnee KS-Edwards KS- 218 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE... NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS COUNTIES UNTIL 315 PM CDT... At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near Macksville, moving north at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Macksville, Seward, Radium and Dillwyn. LAT...LON 3796 9885 3797 9908 3826 9905 3826 9874 TIME...MOT...LOC 1918Z 182DEG 26KT 3805 9896 JJOHNSON
Local storm report, May 21, 2:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 15 E FRIEND 38.25N 100.63W
05/21/2019 E0.70 INCH FINNEY KS TRAINED SPOTTER
&&
LEESpecial weather statement, May 21, 2:32 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 232 PM CDT Tue May 21 2019 KSZ044-045-063-064-212015- Finney KS-Hodgeman KS-Lane KS-Ness KS- 232 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 315 PM CDT... At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Beeler, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. LAT...LON 3817 10017 3822 10043 3851 10041 3851 9994 TIME...MOT...LOC 1932Z 201DEG 16KT 3827 10025 JJOHNSON
Special weather statement, May 21, 2:36 PM CDT, 1 minute before
Special Weather Statement National Weather Service Dodge City KS 236 PM CDT Tue May 21 2019 KSZ063-064-077-212000- Gray KS-Finney KS-Hodgeman KS- 236 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WEST CENTRAL HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 300 PM CDT... At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near Kalvesta, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kalvesta. LAT...LON 3796 10032 3808 10046 3822 10042 3818 10015 TIME...MOT...LOC 1936Z 212DEG 26KT 3808 10037 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 9 hr |
| May 21, 2:27 AM CDT | Areal Flood Warning | DDC | Pratt | 24 hr |
| May 21, 12:38 PM CDT | Special Weather Statement | DDC | Grant | 52 min |
| May 21, 1:03 PM CDT | Special Weather Statement | DDC | Grant | 42 min |
| May 21, 1:17 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| May 21, 1:50 PM CDT | Special Weather Statement | DDC | Finney | 25 min |
| May 21, 1:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 20 min |
| May 21, 1:58 PM CDT | Special Weather Statement | DDC | Pawnee | 47 min |
| May 21, 2:04 PM CDT | Special Weather Statement | DDC | Hodgeman | 26 min |
| May 21, 2:12 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
| May 21, 2:18 PM CDT | Special Weather Statement | DDC | Stafford | 57 min |
| May 21, 2:23 PM CDT | Frost Advisory | DDC | Hamilton, Kearny, Scott | 18 hr |
| May 21, 2:32 PM CDT | Special Weather Statement | DDC | Ness | 43 min |
| May 21, 2:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 24 min |
| May 21, 2:37 PM CDT | River Flood Warning | DDC | Hodgeman, Pawnee | 10 days |
| May 21, 2:51 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 3:14 PM CDT | Special Weather Statement | DDC | Ness | 46 min |
| May 21, 3:19 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| May 21, 3:35 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| May 21, 4:08 PM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| May 21, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 55 min |
| May 21, 4:25 PM CDT | Special Weather Statement | DDC | Pawnee | 35 min |
| May 21, 4:41 PM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| May 21, 5:02 PM CDT | Special Weather Statement | DDC | Pratt | 43 min |
| May 21, 5:17 PM CDT | Special Weather Statement | DDC | Stafford | 28 min |
| May 21, 5:26 PM CDT | Special Weather Statement | DDC | Kiowa | 34 min |
| May 21, 5:42 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.